Advertisement

Neurologist: Some allergy meds worsen restless legs syndrome

By HealthDay News
TUESDAY, April 19, 2016 -- Over-the-counter allergy medications may worsen symptoms of restless legs syndrome, a neurologist contends.

People with the syndrome experience uncomfortable sensations and strong urges to move their legs, which can be painful and disrupt sleep, according to Dr. William Ondo. He is director of the Movement Disorders Clinic at Houston Methodist Hospital.

Nearly 12 million people in the United States have restless legs syndrome, according to the American Sleep Association.

Advertisement

"Patients with restless legs syndrome already have difficulty sleeping as their symptoms tend to worsen at night or with rest, but sedating antihistamines ... can intensify the symptoms," Ondo said in a hospital news release.

Many people take sedating antihistamines to treat sneezing, runny nose and other symptoms of seasonal allergies.

RELATED Allergy drug might also treat MS-linked eye damage

"We don't yet understand why sedating antihistamines worsen restless legs syndrome, but we do know that non-sedating antihistamines do not affect the symptoms as much because they do not enter the brain as easily," he said.

"It's very frustrating for my patients when a sleeping pill like a sedating antihistamine doesn't help them sleep, so I advise them to seek other allergy relief options, such as nasal sprays and decongestants," he added.

Advertisement

Some people who think they're allergic to sedating antihistamines because the drugs make them feel hyperactive may have undiagnosed restless legs syndrome and should see a doctor, Ondo advised.

RELATED Study: Special infant formulas don't shield against asthma, allergies

More information

The American Academy of Family Physicians has more on restless legs syndrome.

Copyright © 2016 HealthDay. All rights reserved.

RELATED Neanderthal genes may be to blame for modern allergies

Latest Headlines

Advertisement
Advertisement

Follow Us

Advertisement